Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

I have a phobia of dying and an anxiety problem, what should I do ?

I have a phobia of dying and an anxiety problem recently been having chest pains? i am under a cardiologist for palpitations had ultrasound and ecg and 24 hour ecg all normal due to go back in a year for a checkup i really have a awful phobia about having a heart attack what should i do ?
Asked On : Sun, 20 Dec 2009
Answers:  1 Views:  469
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
  User's Response
It sounds like you are having a tough time. As a cardiologist, I often see people who have chest pains that we cannot explain. Admittedly we believe in a large proportion of these cases that it is due to anxiety. Anxiety and panic attacks can definately cause chest pain (just think of that horrible feeling you get when someone startles you!). What you should try to be reassured by is the negative tests you have had. Whilst we are sometimes not able to exactly explain WHY you have your symptoms, we are very very good at excluding the serious coronary artery disease. You can be really reassured that if you cardiologist is happy with your tests that it is very very unlikely that you have significant (or any) coronary artery disease. We sometimes quote prognostic statistics related to a negative test....roughly, if you have a negative stress test then your chance of having a heart attack in the next year is less than 0.1% (which is pretty damn low). So what can you do to help yourself? Well the first, and most important thing, is that you should keep active and make sure you are protecting yourself from ever developing cardiac problems. So if that means modifying your lifestyle, stopping smoking, getting more exercise then that is certainly going to protect you from ever having significant problems in the future. If your cardiologist thinks your pain sounds like angina (or you have good relief of pain with your GTN/NTG spray) then sometimes, even with negative tests, they might consider a trial of anti-angina drugs. In a tiny proportion of cases the pain can be caused by coronary artery spasm or even simply chest wall or oesophageal spasm. But the most important thing by far is that with a negative stress test you are in a great prognostic group (basically have the same background risk as any other healthy person). So you can be reassured. I agree, that if you feel anxiety is a clear precipitant then it might be worthwhile considering treatment. I wouldnt go plowing in with drugs. I think that the best policy is to try and learn coping strategies for the anxiety.....that might be from counselling or CBT (cognitive behavioural therapy). Your GP can arrange psychological referral if indicated, and many practices have relaxation classes or counsellors on hand to try......worth a shot. Hope things settle down for you....I know it can be a real pain (yeah, bad pun). Just remember that you are in a low risk group, and you should do everything you can to stay that way (keep fit, watch you diet etc etc etc). That is the best policy for all of of luck!
Answered: Sun, 20 Dec 2009
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor